MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0930
Medical Device Problem Codes Bent (1059); Physical Resistance (2578); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization to treat a right hypogastric aneurysm using ruby coils.During the procedure, while advancing a ruby coil through a lantern delivery microcatheter (lantern), the physician experienced resistance after advancing 1/3 of the ruby coil out of the lantern.Subsequently, the physician bent the coil pusher assembly; therefore, the entire ruby coil was removed from the lantern.The procedure was completed using another manufacturer¿s coils and the same lantern.It should be noted that the physician used a rotating hemostasis valve (rhv) and used continuous flush.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was bent approximately 78.0 and 80.0 cm from the proximal end.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned device revealed the ruby coil was stuck in its introducer sheath due to dried blood.When the dried blood was flushed out, the ruby coil could advance through its introducer sheath and a demonstration microcatheter without issue.Blood in the introducer sheath and lantern may have contributed to the resistance experienced when advancing the ruby coil during the procedure.Further evaluation revealed the pusher assembly was bent.This damage may have occurred due to forceful handling of the ruby coil during advancement.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6118881
Report Number3005168196-2016-01666
Device Sequence Number1056878
Product Code HCG
UDI-Device Identifier00814548012995
UDI-Public00814548012995
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/10/2024
Device Catalogue NumberRBY2C0930
Device Lot NumberF67456
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/25/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/21/2016
Supplement Report FDA Received Date01/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR